loading page

Cross-reactivity of beta-lactam antibiotics in a patient with drug-induced immune thrombocytopenia
  • +3
  • Xiaoyan He,
  • Wanting Huang,
  • Xiong Wan,
  • Xiaoya Li,
  • Qiuhong Chang,
  • Ling Ding
Xiaoyan He
Chongqing University Jiangjin Hospital
Author Profile
Wanting Huang
Chongqing University Jiangjin Hospital
Author Profile
Xiong Wan
Chongqing University Jiangjin Hospital
Author Profile
Xiaoya Li
Chongqing University Jiangjin Hospital
Author Profile
Qiuhong Chang
Chongqing University Jiangjin Hospital
Author Profile
Ling Ding
Chongqing University Jiangjin Hospital
Author Profile

Abstract

Beta-lactam antibiotics are a relatively common cause of immune thrombocytopenia. Cross-reactivity of them in patient with drug-induced immune thrombocytopenia is rarely reported. Here, we describe the case of a 79-year-old male patient experienced thrombocytopenia after receiving piperacillin-tazobactam for acute exacerbation of chronic obstructive pulmonary disease (AECOPD). Fortunately, the patient was able to successfully challenge with meropenem and cefotiam. However, after the cefoperazone-sulbactam was administered, the patient experienced thrombocytopenia again. Therefore, there are cross-reactions of platelet-relative antibodies between piperacillin-tazobactam and cefoperazone-sulbactam. Although the exact responsible antibodies remain unknown and need further investigation, attention should be paid to the role of chemical structure similarities in determining the risk of immune thrombocytopenia among beta-lactams in the clinical setting.